Looking for Something?

Acne drug tied to risk of eye problems

Author:

Prescription pills used to treat acne have been linked to a significant risk of developing eye problems, according to new research.

Eye problems such as styes, eye dryness and conjunctivitis were found in a new research to be higher in patients taking medications for acne, according to researchers at the Tel Aviv Medical Centre inIsraelwhose findings were published in the April edition of the Archives of Dermatology.

Popular anti-acne medications which contain the drug isotretinoin were  those studied for their negative side effects on ocular health.

One possible explanation for the increased risk of eye problems is that isotretinoin can disrupt the function of the meibomian glands on the eyelids.These glands produce an oily substance that prevents the eyes from drying, and if the glands don’t work properly the eyes can become irritated or inflamed.

In the new study of nearly 15,000 young adults, 14 percent of those taking isotretinoin were treated for eye conditions within a year of starting the drug.

That compared to seven percent of an acne-free comparison group and 9.6 percent of subjects with acne who had never taken isotretinoin.

In the study group, whose average age was 16, nearly 2,000 people developed inflammatory eye conditions — 991 who were taking isotretinoin, 446 with acne but not on the medication and 354 in the acne-free group.

The most common complaint was conjunctivitis, which is inflammation or infection in the eye. Four out of every 100 people on isotretinoin were diagnosed with conjunctivitis, while about two out of every 100 people not on any acne medication were treated for conjunctivitis.

For advice on non-chemical acne cures click here 

(c) Copyright Thomson Reuters 2012

Leave a Reply

Newsletter

Sign up to Skin Magazine email, to receive all the latest news.